Thunderstorm Wind, Winchester (C)
- When
- November 19, 11:30 AM EST
- Where
- Winchester (C) County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -78.167
Roof damaged on drugstore.
A line of strong to severe thunderstorms moved across the region on the 19th. These storms preceded a cold front and produced gusty, damaging winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A line of strong to severe thunderstorms moved across the region on the 19th. These storms preceded a cold front and produced gusty, damaging winds and heavy rainfall. Widespread power outages were reported due to downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 19, 10:00 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED NOV 19 2003
.SHORT TERM...
VWP SHOWS 70 KT AT 2KFT...WITH AREA SOUNDINGS SHOWING WARMER TEMPS
OFF JUST OFF THE SURFACE. SOME DRIER AIR IS ALSO MOVING INTO THE
AREA...SO LOW CLOUDS MIXING OUT IN THE EASTERN ZONES AT THIS TIME.
UPDATED ZONES TO RAISE TEMPS A COUPLE OF DEGREES TODAY. NOT
EXPECTING A GREAT DEAL OF WARMING...BUT MOST AREAS ALREADY AT/NEAR
PREVIOUS FORECAST HIGHS.
>>>>>>>>>>>>PREVIOUS AFD>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>
.SHORT TERM TDA AND TNGT...
AN ACTIVE SHORT TERM PERIOD COMING UP. MODELS IN BETTER AGREEMENT ON
TURN OF EVENTS TDA AND TNGT. GFS AND ETA SHOW CDFNT IN OUR WRN ZONES
AT 18Z TDA...WITH ETA SLIGHTLY FASTER. STG SLY FLOW PRESENT AHD OF
BOUNDARY. THIS IS NOT YET TRANSLATING DOWN TO THE SFC DUE TO TEMP
PROFILE. THIS WILL MODIFY BY AFTN...SO EXPECTING SOME INCR IN SFC
WINDS AHD OF FNT.
MODEL SOUNDINGS SHOW PRE FRONTAL ENVIRONMENT TO BE HIGHLY SHEARED.
ETA FCST HELICITIES AOA 600 M2/S2 THIS AFTN. THIS IS MORE THAN
ENOUGH TO PRODUCE SVR WX AND ISOLATED TORNADOES. PROBLEM IS
INSTABILITY. WHAT LITTLE THERE IS SLIDES QUICKLY ACRS OUR SRN ZONES
THIS AFTN. FCST LI VALUES BARELY GET TO 0...EVEN THERE. BEST MID LVL
LIFT FCST SRN ZONES TOO. WILL CONT MENTION OF SVR IN HWO AND SPS.
WILL CONFINE MENTION IN ZFP TO AREAS E OF BLUE RDG. THINKING BEST
CHC WILL BE FROM DCA S AND E.
AXIS OF BEST MOISTURE MOVES E ACRS THE CWA TDA. PW VALUES FCST NEAR
1.6 AHD OF CDFNT. STG SLY FLOW AHD OF BOUNDARY AND THE HIGH
MOISTURE ENVIRONMENT COULD LEAD TO SOME TRAINING OF MOD/HVY RAIN
AREAS. WILL CONT FFA. BEST CHC FOR OVERFLOWS FM PIEDMONT WWD. WITH
SYSTEM PROGGED TO BE A BIT MORE PROGRESSIVE...THINK HVY RA THREAT
WILL END BY EVENING.
AFT FROPA...DECENT CAA SETS UP. LINGERING MOISTURE...COOL AIR
ASSOCIATED WITH H5 TROF...AND S/W ENERGY WILL LIKELY LEAD TO SOME
LEFTOVER POST FROPA SHRA. WILL KEEP LKLY POPS IN FOR TNGT...WITH
THINGS EXPECTED TO TAPER OFF LATE.
NGM MOS TEMPS GOING FOR A MAX OF 70 AT DCA TDA. HOPE NOT...THIS
WOULD LEAD TO MORE INSTAB. CLD COVER WILL BE A MITIGATING FACTOR FOR
TEMPS. WILL KEEP FCST MAXES CLOSER TO COOLER MAV NUMBERS.
&&
AVIATION...
IFR CIGS AND VSBYS EXPECTED TDA AHD OF FNT. HAVE AMD AND INCLUDED
MENTION OF LLWS TOO. LGT WINDS AT SFC TOPPED BY MUCH HIGHER WINDS
JUST OFF THE DECK. CIGS/VSBYS SHD IMPROVE POST FROPA.
&&
MARINE...
MODIFYING TEMP PROFILE SHD ALLOW HIGHER SLY WINDS TO WORK DOWN TO
SFC. THINKING SOME 20 KT WINDS ARE POSSIBLE. THEY ARE MORE LIKELY
POST FROPA. NW BL WINDS 25 KT OR SO WILL BE AIDED BY CAA. SCA TO BE
ISSUED THIS PKG.
RDH
.LONG TERM (THURSDAY THROUGH TUESDAY):
OBSERVATIONS: WATER VAPOR LOOP SHOWS A DEEP TROUGH OVER THE CENTRAL
CONUS. WITHIN THIS TROUGH...A SHORTWAVE NORTH OF THE GREAT LAKES IS
DEPARTING NORTHEAST...WHILE THE WAVE ACROSS SOUTHERN ARKANSAS
CONTINUES ITS TREK EAST. DRY AIR IS ALREADY BEING INGESTED NW INTO
THE SOUTHERN CONUS CIRCULATION...A SIGN THAT THE CLOSING OFF PROCESS
IS BEGINNING. 00Z RUC INITIALIZED A BIT TOO HIGH WITH HEIGHTS
ASSOCIATED WITH THIS WAVE...BUT HAS SATISFACTORILY SIMULATED THE
SHORTWAVE AND LONGWAVE DOWNSTREAM RIDGE. A 90KT 500MB JET CONTINUES
TO ROUND THE TROUGH. 04Z SURFACE ANALYSIS PLACES A 1020MB WAVE ALONG
THE COLD FRONT NEAR SOUTHERN ILLINOIS. A WARM FRONT EXTENDS EAST
ACROSS THE SOUTHERN VIRGINIA BORDER...WHILE THE COLD FRONT EXTENDS
SOUTH ALONG THE MISSISSIPPI RIVER.
MODELS: ETA/GFS/CANADIAN/UKMET/EUROPEAN ALL SHOW THE VORTICITY AXIS
OVERHEAD 12Z THURSDAY...AS THE WAVE CUTS OFF OFF THE COAST OF THE
NORTHERN MID ATLANTIC BY FRIDAY. MODELS IMPLY RIDGING AT THE SURFACE
AND ALOFT AS THE CUTOFF SETTLES OFFSHORE FOR THE WEEKEND.
GOOD CONSENSUS WITH ANOTHER STRONG WAVE DROPPING DOWN THE WESTERN
CONUS FROM WESTERN CANADA DURING THE WEEKEND...BEFORE LIFTING
THROUGH THE GREAT LAKES AT THE END OF THE FORECAST CYCLE.
ENSEMBLE DATA: 12Z GFS 500MB HEIGHT ENSEMBLES SHOW THE -2.5 STANDARD
DEVIATION WAVE OVER THE SOUTHERN CONUS WEAKENS AS IT PULLS
NORTHEASTWARD...AND CLOSES OFF OFF THE MID ATLANTIC COAST (THIS IS
DONE WITH MINOR VARIABILITY). WHILE THE NEXT STRONG SYSTEM DIVES
SOUTH FROM WESTERN CANADA INTO THE SOUTHERN CONUS...RIDGING OCCURS
OVER THE EAST COAST THIS WEEKEND. THIS SYSTEM LIFTS THROUGH THE
GREAT LAKES...WHILE A NEARLY ZONAL FLOW SETS UP (ACROSS THE US) TO
THE SOUTH OF A TROUGH OVER WESTERN CANADA BY THE END OF THE
FORECAST CYCLE.
GFS ENSEMBLE MOS FROM MONDAY EVENINGS RUN SHOWS TEMPERATURES COOL
FOR THE END OF THE WORKWEEK...WHILE A BRIEF WARMUP IS EXPECTED FOR
THE WEEKEND. ENSEMBLE POPS SHOW HIGH VARIABILITY THROUGH
SATURDAY...SETTLE OFF LATE SATURDAY AND SUNDAY...BEFORE MEANS RAISE
TO NEAR 30 AT THE BEGINNING OF THE WORK WEEK.
FORECAST RATIONALE: MODELS COMING INTO LINE WITH THE PROGRESSION OF
THE MIDWEEK SYSTEM. DO SEE SIGNS ON WATER VAPOR IMAGERY THAT THE
UPPER LOW OVER THE GULF STATES IS A BIT DEEPER THAN PROGGED...AND IS
CURRENTLY CUTTING OFF AS DRY AIR IS INGESTED INTO THE CIRCULATION.
THE CANADIAN MODEL WAS THE FASTEST TO CUT-OFF THE LOW OVER THE MID
ATLANTIC DURING THE DAY THURSDAY.
WITH THE VORT AXIS PASSING OVER THE EASTERN ZONES EARLY
THURSDAY...AND A COOL NORTHWEST FLOW FROM LAKE ERIE AT 850MB...DID
KEEP SLIGHT CHANCE POPS DURING THE DAY THURSDAY. THE GFS WAS MOST
AGGRESSIVE WITH THE MOISTURE DUE TO COLDER TEMPERATURES ALOFT. A
LOOK UPSTREAM REVEALS A LACK OF A DEEP COLDPOOL SOURCE...SO DIDNT GO
TOO HEAVY ON CLOUDS/POPS.
DRY/SUNNY/WARMER WEATHER ON TAP FOR THE WEEKEND AS THE RIDGE BUILDS
OVERHEAD. SOME TIMING DIFFERENCES BETWEEN CANADIAN/GFS/EUROPEAN FOR
THE SYSTEM EARLY NEXT WEEK. KEPT 30 POPS WEST OF THE BLUE RIDGE WITH
WARM ADVECTION FOR NOW...AND SLIGHT CHANCE POPS EAST OF THE BLUE
RIDGE TILL MODELS COME MORE IN LINE WITH THE SYSTEM.
ROGOWSKI
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THIS EVENING FOR ZONE DCZ001. TOR WATCH
UNTIL 20Z.
MD...FLOOD WATCH THROUGH THIS EVENING FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014. TOR
VA...FLOOD WATCH THROUGH THIS EVENING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THIS EVENING FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY ALL MARINE ZONES.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-201130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 300 PM THIS AFTERNOON. ADDITIONAL WATCHES WILL LIKELY BE ISSUED LATER THIS AFTERNOON. MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS AND ISOLATED TORNDAOES. A FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR EASTERN WEST VIRGINIA...CENTRAL AND NORTHERN VIRGINIA EXCEPT KING GEORGE COUNTY...WESTERN AND CENTRAL MARYLAND EXCEPT LOWER SOUTHERN MARYLAND...AND WASHINGTON DC. STEADY MODERATE TO HEAVY RAIN WILL OVERSPREAD THE AREA FROM THE WEST DURING THE DAY. .DAYS TWO THROUGH SEVEN... ANOTHER STRONG COLD FRONT IS FORECAST TO CROSS THE AREA ON MONDAY. HEAVY RAINS AND SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON. ROSA
MDZ002-VAZ021-WVZ048>050-054-055-191600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 950 AM EST WED NOV 19 2003 ...STRONG THUNDERSTORMS MOVING INTO THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND... AT 945 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING INTO THE EASTERN WEST VIRGINIA PANHANDLE AND FAR WESTERN MARYLAND. THIS LINE IS MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE...AND A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 300 PM. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
MDZ003-VAZ025>031-WVZ050>053-055-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1047 AM EST WED NOV 19 2003 AT 1045 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROCAHING THE SHENANDOAH VALLEY FROM THE WEST. THIS LINE IS MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS... AND A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 300 PM. TORRENTIAL RAINFALL OF 1 TO 2 INCHES MAY ALSO OCCUR WITH THIS ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM KEYSER WV 68 MPH TSTM WND GST
11/19/03 MINERAL SPOTTER REPORT.
MANNINGThe Sterling radar (KLWX), 61 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
9 thunderstorm wind. Local standard time, as filed.
Roof damaged on drugstore.
Trees downed.
Trees and power lines downed.
Trees down on power lines.
Several trees downed in the Shenandoah Farms area.
Trees and power lines downed.
The press box on the Riverhead High School Stadium was torn off.
Downed trees and power lines.
Trees downed across roadways with many power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380244, 5380245, 5380246, 5380247, 5380248, 5380249, 5380252, 5380250, 5380251.